Nebraska, 2004Flood in Nebraska, May 22 to 24, 2004
May 22 to 24, 2004 · NWS OAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 4:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 22, 4:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT SAT MAY 22 2004
.DISCUSSION...
PRIMARY CONCERNS WILL BE THE PROSPECTS FOR SEVERE WEATHER AND
FLOODING AGAIN TONIGHT. EARLY MORNING CONVECTION IS MOVING EAST AND
DYING...BUT ONLY AFTER LEAVING A SWATH OF VERY HEAVY RAIN FROM BOONE
AND PLATTE COUNTIES ENE TO WAYNE AND MONONA CO IOWA. AN OUTFLOW
BOUNDARY HAS BEEN DRIVEN SOUTH OF BEATRICE AND WILL LIKELY STALL
NEAR THE KS/NE AND IA/MO BORDERS EARLY THIS MORNING. EXPECT BOUNDARY
TO WEAKEN AND PUSH SOMEWHAT NORTH DURING THE DAY AS GRADIENT
TIGHTENS AROUND SFC LOW IN NW KS. IT MAY MERGE WITH MAIN SYNOPTIC
BOUNDARY BY LATE AFTN OR REMAIN A SEPARATE FEATURE. IN EITHER
CASE...THE ELEMENTS WILL BE IN PLACE FOR ANOTHER OUTBREAK OF SEVERE
WX AS THE SURFACE LOW EJECTS NORTHEAST TONIGHT...AS COVERED BY SPC
DISCUSSION. SINCE MODELS SHOW MID LEVEL COOLING AS UPPER HEIGHTS
FALL...EXPECT THAT THIS AFTN THE CAP WILL BE BROKEN FARTHER SOUTH
THAN LAST NIGHT IN THE VCNTY OF THE SFC BOUNDARY. LOW LEVEL JET
WILL PROVIDE VERY STRONG MOIST INFLOW...ESPECIALLY BEFORE 06Z. THIS
WOULD MEAN THAT BOTH ETA AND GFS QPF MAY BE PLACED TOO FAR NORTH.
ISSUED A FLOOD WATCH AS FAR SOUTH AS OMAHA BETWEEN 4 PM AND 4 AM.
WITH FOCUS ON SHORT TERM EVENTS...DID NOT MAKE ANY GREAT CHANGES IN
LATER PERIODS OF THE FORECAST. MADE SOME ADJUSTMENTS TOWARD
SEQUENCE OF LATEST GFS. AFTER ANOTHER CHC OF PRECIP AS A WAVE
CROSSES THE AREA LATE SUNDAY NIGHT INTO MONDAY...SIGNIFICANT COOLING
WILL ARRIVE LASTING THROUGH WED. FORECAST MAY NOT BE COOL ENOUGH
FOR SITUATION. ALSO ADDED A FEW MORE PRECIP CHANCES LATE IN THE
WEEK AS RETURN FLOW SETS UP AGAIN...BUT WITH QUITE A FEW DOUBTS
ABOUT EXACT TIMING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD.
&&
NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX.
POLLACK
Hazardous weather outlook, May 22, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 AM CDT SAT MAY 22 2004
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-221700-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
559 AM CDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN THE LATE AFTERNOON OR
EVENING HOURS ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS...AND FLOODING. TORNADOES ARE ALSO POSSIBLE.
VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON. LOW PRESSURE WILL INTENSIFY OVER NORTH CENTRAL
KANSAS AND THEN MOVE NORTHEAST TONIGHT. A STRONG LOW LEVEL JET WILL
PROVIDE ENOUGH SHEAR FOR SUPERCELL DEVELOPMENT. TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN THE VICINITY OF A FRONT EXTENDING FROM
SOUTH CENTRAL NEBRASKA TO SOUTHWEST IOWA. MOISTURE WILL ALSO BE
ABUNDANT...AND HEAVY RAIN MAY CAUSE FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM
THIS AFTERNOON.
IAZ079-080-090-091-NEZ065>068-078-088>093-221700-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
559 AM CDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN THE LATE AFTERNOON OR
EVENING HOURS ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.
VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON. LOW PRESSURE WILL INTENSIFY OVER NORTH CENTRAL
KANSAS AND THEN MOVE NORTHEAST TONIGHT. A STRONG LOW LEVEL JET WILL
PROVIDE ENOUGH SHEAR FOR SUPERCELL DEVELOPMENT. TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN THE VICINITY OF A FRONT EXTENDING FROM
SOUTH CENTRAL NEBRASKA TO SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM
THIS AFTERNOON.
CHERMOK
In the hours before
Local storm report, May 22, 3:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
445 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 AM HAIL 5 NW BLAIR 41.60N 96.21W
05/22/2004 0.75 INCH WASHINGTON NE LAW ENFORCEMENT
&&
ZAPOTOCNYLocal storm report, May 22, 3:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
446 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 AM HEAVY RAIN HUMPHREY 41.69N 97.49W
05/22/2004 3.35 INCH PLATTE NE FIRE DEPT/RESCUE
&&
ZAPOTOCNYLocal storm report, May 22, 3:47 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD HUMPHREY 41.69N 97.49W
05/22/2004 PLATTE NE FIRE DEPT/RESCUE
GRAVEL ROADS AROUND HUMPHREY UNDER WATER.
&&
ZAPOTOCNYLocal storm report, May 22, 3:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
448 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD NEWMAN GROVE 41.75N 97.78W
05/22/2004 MADISON NE LAW ENFORCEMENT
HIGHWAY 45 CLOSED.
&&
ZAPOTOCNYSpecial weather statement, May 22, 4:55 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 AM CDT SAT MAY 22 2004
IAZ055-056-069-221115-
HARRISON IA-POTTAWATTAMIE IA-SHELBY IA-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...HARLAN
555 AM CDT SAT MAY 22 2004
THE SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN ALLOWED TO EXPIRE
FOR HARRISON...POTTAWATTAMIE...AND SHELBY COUNTIES IN IOWA.
ZAPOTOCNY
Special weather statement, May 22, 5:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT SAT MAY 22 2004
IAZ043-079-080-090-091-NEZ030>034-042>045-050>053-065>068-078-221110-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-SALINE-SARPY-SAUNDERS-SEWARD-STANTON-WASHINGTON-
INCLUDING THE CITIES OF...ALBION...BELLEVUE...BLAIR...CLARINDA...
COLUMBUS...CRETE...FREMONT...LINCOLN...NEBRASKA CITY...NORFOLK...
OMAHA...ONAWA...RED OAK...SEWARD...SIDNEY...TEKAMAH
600 AM CDT SAT MAY 22 2004
SEVERE THUNDERSTORM WATCH NUMBER 246 HAD BEEN CANCELLED AT 400 AM
CDT FOR BOONE...BURT...BUTLER...CASS...COLFAX...CUMING...DODGE...
DOUGLAS...FREMONT IOWA...LANCASTER...MADISON...MILLS IOWA...
MONONA IOWA...MONTGOMERY IOWA...OTOE...PAGE IOWA...PLATTE...
SALINE...SARPY...SAUNDERS...SEWARD...STANTON AND WASHINGTON COUNTIES.
ZAPOTOCNY
Flood, Platte
- When
- May 22, 6:00 AM CST to May 24, 1:00 PM CST
- Where
- Platte forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Prolonged flooding continued over northern Platte county, especially from around Lindsay to near Platte Center, after the flash flooding subsided early Saturday morning. Most of the flooding was along Shell Creek and Tracey Creek where several county roads remained closed into Monday. Water also flowed across parts of Highway 81 near Platte Center and Highway 91 west of Lindsay. Both highways were either closed or had travel restricted to one lane for a while. The Platte Center fire station reported around 8 inches of rain over the weekend, and county road employees logged around 100 hours of overtime. Damage was at least 8000 to 10000 dollars to county roads and bridges.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396246.